Drug Toxicity: Healthy Pet/Happy Pet 13
Article Series for Dunes Living Magazine
By: Dr. Amanda Thomas
Recently I was reading a comment that a colleague of mine wrote on his veterinary website intended to reach his client base with an unusual message. It was a request for his clients to be honest with their veterinarian when asked if their pet has had any potential exposure to drugs or toxins in their household. My colleague is a veterinary neurologist who has had plenty of occasions to see patients that are deliberately or inadvertently given human medications and illicit drugs, which can cause central nervous system dysfunction in any number of ways. I experienced this situation in my emergency practice over the years as well. His point was legitimate – he wanted to let his clients know that “there is no judgment made by your veterinarian, no criminal action will be taken, just an attempt to save your pet’s life, spending as little time and money as is necessary to begin treatment.” When I read his message, I agreed with him wholeheartedly. But it occurred to me that what most veterinarians see every day in general practice is not the illegal or illicit substance intoxication of pets, but the poisoning of pets by their owners, who make the terrible assumption that animals could benefit from the same medications they themselves take. This logic is very dangerous and very deadly.
As an advocate for your pets, I want to provide you – your friends and families – information that may someday save your pet’s life, or alter a future healthcare decision you might make for them.
Almost every day in private practice, an owner will tell me that (prior to today’s appointment) they have given their dog (or cat) over the counter medications like antihistamines or pain relievers. I respect and appreciate that the owners are forthright about this so I am aware of what my patients may still have in their systems before I implement any new treatment plan. What’s alarming is that pet owners seem to be giving medications to their animals based on what a friend may have told them, what a neighbor said, a groomer or “Dr. Google”, not knowing how harmful this can be. Take for instance a pair of cats I treated years ago whose owner decided to give them herbal substances she had been prescribed by her own human holistic medicine specialist. Neither cat recovered from this owner-induced poisoning, and she went home feeling guilty, distraught and grieving the loss of two family members.
Over the counter drugs most often given to pets by their owners are antihistamines like Benadryl (diphenhydramine), NSAIDS like Tylenol (acetaminophen), Advil/Motrin (ibuprofen), Pepto-Bismol (containing aspirin) Aleve (naproxen), herbal supplements, cough and cold medicines, antidiarrheal drugs, as well as ointments and creams.
A person might think that because a medication can be given to a child, it can be given to a pet. Not so. Every species is different when it comes to metabolizing substances through the liver and kidneys. Even a veterinarian has to be careful when choosing medications for different animal species as drugs and doses vary remarkably from one patient to the next. When there is a liquid formulation made for children the temptation to give it to a pet increases. One dose of children’s liquid acetaminophen will kill a cat. Unfortunately, there is no warning label on these medications informing you of the dangers of giving them to pets and animals.
Let’s consider Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). In animals, these medications cause a decrease in blood flow to the kidneys, adversely affect liver and platelet function, and cause gastrointestinal ulcers, vomiting, diarrhea and kidney failure, especially with chronic use. When an M.D. once came to me with his German Shepherd dog that was vomiting blood, I asked him how much Advil he was giving his dog for her arthritis – he said about 4 tablets twice a day. So, being ill-informed does not mean a person is uneducated. Once I was able to treat his dog’s gastrointestinal ulcers and control her vomiting effectively, I treated her arthritis with acceptable canine approved medications and a plan which made her comfortable for many more years.
Antihistamines are a favorite among owners who give their pets over the counter human medications, usually based on the belief that they will reduce itchiness, and in some cases they do. Only about 20% of itchy patients respond to antihistamine therapy. If the underlying cause of the pruritus (itchiness) is not identified and treated by a veterinarian, it is unlikely that this medication will be very effective. Other effects of these drugs in our animals include sedation, hyperexcitability, and gastrointestinal irritation.
It’s not always the owner that has given medication to their pet either, but the dog who has decided to eat a found pill or chew up a bottle that was accessible on a countertop, in a purse or bag, or on the kitchen table. This is really the most common type of pet poisoning that occurs.
Human prescription drugs are also toxins for our pets. Common intoxications that veterinarians treat are dogs that have ingested antidepressant medications like Elavil, Wellbutrin, Cymbalta, Prozac, Paxil, Effexor, Anipryl, and Strattera. Many of these medications are long-acting or extended-release, which wreak havoc on many body systems over a long period of time causing cardiovascular abnormalities, gastrointestinal and neurologic signs like staggering, tremors, seizures, coma, and possible death depending on the dose and time of ingestion prior to an owner seeking veterinary care.
Medications prescribed for children for conditions like attention deficit disorders are stimulants that cause severe central nervous system signs in pets. These medications include Adderall, Focalin, Ritalin, and Vyvanse to name a few. Similar signs are seen in pets that ingest Marijuana (Cannabis sativa) which is now legally prescribed in many states to people who have chronic pain.
Vitamins like Vitamin D – which most humans could use more of, and therefore take as a daily supplement – contain toxic levels of iron, xylitol and Vitamin A if given to dogs. Intoxicated animals become lethargic, and experience vomiting, diarrhea, and high calcium levels which can progress to kidney failure.
When caught early, and treated with aggressive supportive care, hospitalization and antidotes, pets can recover from many of these intoxications and poisonings. What is most devastating, however, is the effect this situation has on the pet owner. More often than not the dog or cat’s owner is shattered that they played a role in possibly harming their animal when all they wanted to do was to help them. The best advice when you are uncertain about something pertaining to your pet is to first call your veterinarian.
If you suspect your pet has ingested something harmful, you can call the Pet Poison Control Center at 1-800-213-6680, the ASPCA Animal Poison Control Center # at 1-888-426-4435 or your local emergency hospital. The earlier you give information about what may have been given or eaten by your pet, the more likely it is that he or she will have a successful, healthy outcome.